Summertime means longer days and shorter nights, meaning you may experience a bit more sunlight than you would in other months of the year. CarePro Health Services wants you to be aware of the risks of medication interaction with sunlight. Some medications cannot handle sunlight when you are taking them, so as a pharmacy, we want to warn you of the dangers of too much sun and your medications in today’s blog.
Reactions on your skin can occur when certain medications interacts with too much sun exposure. Reactions can include skin redness, rashes and other irritating skin issues. Many prescription medications are clearly labeled if they have photo-toxicity.
Photo-toxicity is drug induced sun sensitivity. The pharmacists at your local CarePro Pharmacy will provide information during your consultation if the current medication you are taking could produce sun sensitivity. They will also put a sticker on your prescription if this is a potential reaction.
You’d be surprised at which medication interact with the sun, here are a few that interact badly:
- Topical Acne Medications: Certain acne medications can cause moderate to severe sun sensitivity. Some of these topical medications include benzoyl peroxide and Accutane. When using topical acne medications, be aware of warning labels that state sun sensitivity is common.
- Antibiotics: These medications used to fight off infection are known for causing sun sensitivity because of their powerful infection fighting properties. If you must be outside while on antibiotics, seek shade or wear a wide-brimmed hat.
- Diuretics: Avoid the sun while taking diuretics because some forms may cause sun sensitivity. Exposure to sunlight, even for short periods of time may cause skin redness, sun burn, or rashes. The best way to avoid painful skin irritation is to wear protective clothing and use sunscreen while you are outdoors.
CarePro Health Services hopes you enjoy the summer sun without skin irritation. Our pharmacy locations have sunscreen to help with your sun sensitivity.Tags: medication interactions, medication reactions to sunlight, sunlight medication interactions